MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Codes Thermal Decomposition of Device (1071); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
As reported, the electrosurgical knife was burnt and fell into the patient.The issue occurred in the patient's esophagus during peroral endoscopic myotomy procedure.The procedure was "a bit" prolonged because they had to use forceps to remove the fallen part.The customer mentioned that it was so small (shrunk) that it was not possible to preserve it; however, the defect was clearly visible on the knife.The procedure was completed with another dissection knife.There were no reports of patient or user harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's (lm) investigation.The subject device was evaluated by olympus, and the cutting knife was broken near the triangle tip.Since the triangle tip was lost and not returned to olympus, it cannot be confirmed and the details including its shape are unknown.Moreover, an onsite clinical visit was conducted by olympus to gather additional information from the facility.Replication testing (using sample devices) was later performed under the same conditions as the clinical visit, and the triangle tip detachment was reproduced when physical stress was applied.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.Based on the results of the investigation, the reported event was likely caused by the following: during the procedure, the amount of discharge increased due to the following factors: the cutting knife was energized while away from the tissue and then approached the tissue.As a result, the voltage increased, leading to an increase in the amount of electrical discharge.The output activation time was too long.An electrical discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting knife was scorched.During handling such as retracting the cutting knife, a load was applied to the cutting knife which had reduced its strength.This might have caused the cutting knife to break and detach.However, the root cause could not be identified.The event can be detected/prevented by following the instructions for use (ifu) which states: ¿use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result.¿ ¿do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause a patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope and instrument.¿ ¿during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps.¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform must be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation < spray coagulation¿.¿do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip and cutting knife may likely occur.¿ ¿stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip and cutting knife may also occur.¿ ¿be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip.¿ this supplemental report includes additional information received from the customer.B5 updated accordingly.Also, an update has been made to h3.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was reported that the issue occurred while cutting in a tunnel.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18627811
Report Number9614641-2024-00224
Device Sequence Number18075507
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter CountryEZ
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-645L
Device Lot Number36K 09
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2024
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2024
Supplement Date Received by Manufacturer12/10/2024
Initial Report FDA Received Date02/01/2024
Supplement Report FDA Received Date12/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown